Heat, Gibson
- When
- August 1, 12:00 AM CST to 2:00 PM CST
- Where
- Gibson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
The end of July heat event continued through midday on August 1st, at which point a line of storms moved through, resulting in cooler and drier conditions afterwards. The highest heat index on the 1st in Southwest Indiana was 105F at the Evansville Regional Airport ASOS.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The end of July heat event continued through midday on August 1st, at which point a line of storms moved through, resulting in cooler and drier conditions afterwards. The highest heat index on the 1st in Southwest Indiana was 105F at the Evansville Regional Airport ASOS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 9:48 PM CST, 2 hours 12 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
1048 PM CDT Wed Jul 31 2024
.KEY MESSAGES...
- Dangerous heat and humidity levels will continues through
Thursday afternoon.
- The region will continue to be on the periphery of
thunderstorm complexes this afternoon through tonight. A
chance of more widespread thunderstorms is forecast Thursday
afternoon and evening ahead of an approaching cold front.
- Following the passage of the cold front, drier and slightly
less hot/humid conditions will arrive this weekend into early
next week.
&&
.DISCUSSION...
Issued at 211 PM CDT Wed Jul 31 2024
The region remains under the influence of stout thermal ridging
over the central CONUS. However, MCS activity riding the
northeast flank of the ridge continues to impact the EVV Tri-
State this afternoon. Isolated to widely scattered convection
initiated by cold pool outflow boundaries will continue through
tonight. Environment is extremely unstable but weakly sheared.
Main severe risk will be from downbursts causing damaging wind
gusts.
Ridging will build eastward a bit Thursday with 850 mb
temperatures rising to 20-24C across the area. With moisture
pooling ahead of an approaching cold front, heat index values
will have no trouble reaching 105-115F again. Expanded the
ongoing Excessive Heat Warning to include MVN, EVV, and HOP.
Further north and east, maintained the Heat Advisory where heat
index values will be closer to 105-110F. Another round of
thunderstorms will fire Thursday afternoon across the northern
half of the region ahead of the approaching cold front. There
will be a marginal severe risk again, with damaging winds from
downbursts being the main threat.
Following the frontal passage Thursday, seasonable temperature
and humidity levels will return to the region. Synoptic pattern
will feature stout ridging over the western CONUS and troughing
across the eastern CONUS. Might be enough H5 cooling over
southwest IN and the KY Pennyrile to generate a stray shower or
thunderstorm during the heat of the day Friday and Saturday.
Remainder of the forecast period looks to be dry as ridging
slowly increases and high temperatures return to the lower to
middle 90s as a result.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 1045 PM CDT Wed Jul 31 2024
VFR conditions prevail tonight with mostly clear skies across
most of the region. Diurnal heating in the morning will cause
FEW-SCT CU to develop around 3.5 kft AGL. As a cold front begins
to approach from the northwest Thursday afternoon, TSRA will
become possible across all terminals between 17-22z.
There is still uncertainty in how widespread convection will
be, but confidence is slightly higher across the northern
terminals in seeing a storm with gusty winds. By 23-02z Thursday
evening, the latest model guidance has most of the pcpn pushing
off to the southeast giving way to just some scattered high
clouds from northwest to southeast.
Light and variable winds tonight turn SW around 10 kts on
Thursday. A brief isolated gust around 17-20 kts cannot be
ruled out around 20-23z as mixing in the boundary layer will be
a bit deeper. Winds Thursday night are forecast SW between 5-8
kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 8 PM CDT Thursday for ILZ075-
080>094.
Heat Advisory until 8 PM CDT Thursday for ILZ076>078.
MO...Excessive Heat Warning until 8 PM CDT Thursday for MOZ076-086-
087-100-107>112-114.
IN...Excessive Heat Warning until 8 PM CDT Thursday for INZ085-086.
Heat Advisory until 8 PM CDT /9 PM EDT/ Thursday for INZ081-
082-087-088.
KY...Excessive Heat Warning until 8 PM CDT Thursday for KYZ001>018.
Heat Advisory until 8 PM CDT Thursday for KYZ019>022.
&&
DISCUSSION...DWS
AVIATION...DWHazardous Weather Outlook National Weather Service Paducah KY 215 PM CDT Wed Jul 31 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 215 PM CDT Wed Jul 31 2024 /315 PM EDT Wed Jul 31 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Dangerous heat and humidity will continue across the region. Refer to the Excessive Heat Warning and Heat Advisory for details. A few severe thunderstorms are possible this afternoon across the Evansville Tri-State. Damaging winds will be the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Dangerous heat and humidity will continue through Thursday afternoon across the region. Refer to the Excessive Heat Warning and Heat Advisory for details. There is a chance of thunderstorms Thursday afternoon and evening. A few strong to severe thunderstorms with damaging winds cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Any spotter reports of wind damage in the Evansville Tri-State area would be appreciated. Snyder
Special Weather Statement
National Weather Service Paducah KY
736 PM CDT Wed Jul 31 2024
INZ082-087-088-010115-
Warrick IN-Spencer IN-Pike IN-
736 PM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WARRICK...NORTHERN
SPENCER AND SOUTHEASTERN PIKE COUNTIES THROUGH 815 PM CDT/915 PM
EDT/...
At 735 PM CDT/835 PM EDT/, Doppler radar was tracking a strong
thunderstorm near Folsomville, or 10 miles northeast of Boonville,
moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dale, Santa Claus, Folsomville, Chrisney, Tennyson, Gentryville, and
Spurgeon.
This includes Interstate 64 in Indiana between Mile Markers 43 and
60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3800 8678 3801 8680 3799 8683 3802 8718
3832 8728 3832 8707 3820 8707 3821 8679
3814 8680 3812 8679 3812 8681 3810 8678
3805 8678 3804 8679 3803 8677 3803 8678
3800 8677
TIME...MOT...LOC 0035Z 269DEG 16KT 3818 8719
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DRSPreliminary Local Storm Report
National Weather Service Paducah KY
902 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Flash Flood Oakland City 38.34N 87.34W
07/31/2024 Gibson IN Public
Flooding occurring on side streets. State Rd
64 between I-69 & SR 57 is underwater.
&&
DWPreliminary Local Storm Report
National Weather Service Paducah KY
1109 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Flood 6 ESE Hazleton 38.47N 87.44W
07/31/2024 Pike IN Emergency Mngr
Substantial flooding along Harbin creek at
8525 W SR 65. A couple feet of water well
outside the banks of the creek. No
structures have flooded and SR 65 has not
flooded.
&&
DRSThe national radar mosaic for the moment the first event began.
6 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207772, 1207773, 1207774, 1207775, 1207776, 1207777.